Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

May 26, 2016Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2016, 3:51 PM MDT for Lincoln County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 3:51 PM MDT (21:51 UTC)
Expired
May 26, 2016, 4:15 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:04 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS55 KBOU 262151
SVRBOU
COC073-262215-
/O.NEW.KBOU.SV.W.0034.160526T2151Z-160526T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 415 PM MDT

* AT 351 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  KARVAL...OR 43 MILES SOUTH OF LIMON...AND IS NEARLY STATIONARY.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  KARVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3855 10356 3862 10366 3873 10367 3880 10351
      3864 10334
TIME...MOT...LOC 2151Z 256DEG 2KT 3864 10356 

HAIL...1.50IN
WIND...<50MPH

$$

RJK
1 follow-up statement
840 
WWUS55 KBOU 262213
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT THU MAY 26 2016

COC073-262223-
/O.EXP.KBOU.SV.W.0034.000000T0000Z-160526T2215Z/
LINCOLN CO-
413 PM MDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 415 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3855 10356 3862 10366 3873 10367 3880 10351
      3864 10334
TIME...MOT...LOC 2210Z 256DEG 2KT 3864 10356 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM MDT, 19 minutes earlier.

Area forecast discussion, May 26, 3:32 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 331 PM MDT Thu May 26 2016

An upper low moving into southwestern Colorado continues to
provide good lift over the forecast area as moisture continues to
stream in on northeasterly low level flow.  A surface low over
southeastern Colorado will begin to turn surface flow northerly,
converging moisture in the easterly flow. This is already
providing good focus for the current line of storms north to south
east of the urban corridor. CAPE values around 2000 J/kg expected
over Elbert, Lincoln and Washington and 0-6km shear values between
40 and 50 kts will keep the threat of severe storms with large
hail, damaging winds and possible tornadoes continuing through
early this evening. The other concern may be localized flash
flooding with such a moist environment.

Upslope north-northeasterly flow will be increasing tonight which
will focus more precipitation over the Palmer Divide area. Also,
convergence out over the eastern plains will help focus
precipitation. As the upper low moves closer, storm motions will
become slower, increasing the flooding threat. Showers and
thunderstorms should become more stratiform tonight. Some models
have 2 to 3.5 inches across these areas through Friday. Over the
mountains, snow levels are expected to drop to between 9000 and
10000 feet. Rich moisture and upslope flow will continue to bring
accumulating snow above 10000 feet. Winter Weather Advisory will
continue for expected snow amounts and travel impacts.

Rain and high elevation snow showers will continue Friday morning
with a few thunderstorms possible as the upper low moves over
eastern Colorado. Continued northerly flow and cloud cover from
precipitation will limit much heating tomorrow. Max temperatures
are expected to stay in the 50s to low 60s. Showers should be
decreasing over the foothills and urban corridor in the afternoon
as flow starts to turn northwesterly to dry out and QG vertical
motions will turn downward.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM MDT Thu May 26 2016

Upper level low pressure system will move into the Central Plains
Friday night. Weak subsidence and drying will allow lingering
showers and storms to decrease during the evening, ending last
over the far eastern plains and in the mountains where weak
orographics could help some light showers hold into late evening.

For the Memorial Day weekend Saturday through Monday, we should
see fairly typical weather for this time of year as generally
light west/southwest flow aloft prevails. That should mean near
normal temperatures with highs in the lower to mid 70s over the
plains, and 50s/60s in the mountains.

Temperatures could turn slightly cooler with a little better
chance of rain Tuesday, as long as a cold front arrives as
expected. This front appears to be pushed southward by a short
wave trough moving across the northern U.S. The slightly cooler
weather may be replaced by warmer and drier conditions by
Thursday into next weekend if ridge builds in as advertised.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 331 PM MDT Thu May 26 2016

Expect continued thunderstorm activity this afternoon before they
decrease and more widespread rain showers to a steady rain forms
after 00z. Main threat with the thunderstorms today will be heavy
rain, hail and wind gusts to 40 knots. VFR conditions expected
through about 00z, then ceilings will lower to 1000 to 3000 feet
with the steady rain. Expect winds to become northerly and remain
through the night. Wind speeds are expected to be less than 25
knots, except under and near thunderstorms. Showers will be
deceasing Friday afternoon.

&&

.HYDROLOGY...
Issued at 331 PM MDT Thu May 26 2016

Precipitable water values of 0.60 to 0.90, around the 90th
percentile, are expected to continue across the plains area
through Friday. This will allow for numerous showers and
thunderstorms to continue through the night. The stronger storms
may be able to drop an inch or two of rain, especially this
evening as slower storm motion is expected and due to possible
training of storms. The thunderstorms combined with steady
rainfall tonight may cause elevated streams and creeks to rise
more. Low lying areas susceptible to flooding could see issues.
Main area to watch is south and east of Denver where the heaviest
rain is expected.

&&
.BOU Watches/Warnings/Advisories...
Winter Weather Advisory until 9 AM MDT Friday for COZ034.

&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, May 26, 11:03 AM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT THU MAY 26 2016

COZ030>051-271715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT THU MAY 26 2016

....SEVERE STORMS POSSIBLE TODAY OVER THE PLAINS AND HEAVY RAIN
TONIGHT...ACCUMULATING SNOWFALL OVER 10,000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ALONG THE FRONT
RANGE BY EARLY THIS AFTERNOON...SPREADING NORTHEAST THROUGH THE
AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE...MAINLY SOUTH OF I76. THE MAIN THREAT WILL BE LARGE
HAIL...THOUGH DAMAGING WINDS AND A TORNADO OR TWO CAN NOT BE RULED
OUT.

THUNDERSTORMS WILL DECREASE THIS EVENING AS WIDESPREAD RAIN
DEVELOPS. A SNOW LEVEL OF AROUND 11000 FEET WILL FALL TO 9000 TO
10000 FEET BY TONIGHT. 3 TO 6 INCHES OF SNOW WILL BE POSSIBLE ON
THE HIGHER MOUNTAIN ROADS THROUGH TONIGHT...WITH UP TO 8 INCHES
POSSIBLE ON THE HIGHER MOUNTAIN PEAKS...MAINLY OVER THE MOUNTAINS
OF PARK...SUMMIT AND CLEAR CREEK COUNTIES. CONVECTION THIS
AFTERNOON INTO THE EVENING MAY PRODUCE LOCALIZED AREAS OF HEAVIER
SNOWFALL AND HAZARDOUS TRAVEL....LIMITING VISIBILITY AND MAKING
ROADS SLICK. A WINTER ADVISORY WILL BE IN EFFECT TO HIGHLIGHT THE
TRAVEL CONDITIONS AND SNOWFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING PACIFIC STORM SYSTEM WILL KEEP SHOWERS AND A FEW
THUNDERSTORMS IN THE FORECAST THROUGH FRIDAY...AND A COUPLE MORE
INCHES OF SNOW OVER THE MOUNTAINS MAINLY ABOVE 9500 FEET. SOME
RIVERS AND STREAMS WILL BE RUNNING HIGHER THAN NORMAL DUE TO
RAINFALL RUNOFF. THIS INCLUDES THE SOUTH PLATTE AND CACHE LA
POUDRE RIVERS.

DRIER WEATHER WILL RETURN FOR THE WEEKEND HOWEVER THERE WILL
STILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE
MOUNTAINS WITH A SLIGHT CHANCE OVER THE PLAINS. TEMPERATURES WILL
BE WARMER FOR SATURDAY AND SUNDAY AS WELL.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY 1 PM.

In the hours before

Local storm report, May 26, 12:38 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1238 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             3 SSE PINE GROVE        39.38N 105.32W
05/26/2016  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, May 26, 1:30 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 N CASTLE ROCK         39.44N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HAIL ACCUMULATED UP TO 2 INCHES DEEP.

1215 PM     HAIL             3 SSE PINE GROVE        39.38N 105.32W
05/26/2016  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&
Local storm report, May 26, 1:37 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0120 PM     HAIL             4 N CASTLE ROCK         39.44N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HAIL ACCUMULATED UP TO 2 INCHES DEEP.

0108 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  E0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

1215 PM     HAIL             3 SSE PINE GROVE        39.38N 105.32W
05/26/2016  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, May 26, 2:20 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             2 SW WATKINS            39.73N 104.63W
05/26/2016  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0134 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0120 PM     HAIL             4 N CASTLE ROCK         39.44N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HAIL ACCUMULATED UP TO 2 INCHES DEEP.

0108 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  E0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

1215 PM     HAIL             3 SSE PINE GROVE        39.38N 105.32W
05/26/2016  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, May 26, 2:51 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             2 SW WATKINS            39.73N 104.63W
05/26/2016  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0152 PM     HAIL             4 NE FRANKTOWN          39.42N 104.70W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0134 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0120 PM     HAIL             4 N CASTLE ROCK         39.44N 104.85W
05/26/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HAIL ACCUMULATED UP TO 2 INCHES DEEP.

0108 PM     HAIL             CASTLE ROCK             39.38N 104.85W
05/26/2016  E0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

1215 PM     HAIL             3 SSE PINE GROVE        39.38N 105.32W
05/26/2016  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:24 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jefferson, Park and 1 more17 hr
May 26, 1:23 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
May 26, 1:26 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver49 min
May 26, 2:14 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe14 min
May 26, 3:03 PM MDTSevere Thunderstorm WarningBOULincoln27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.